Botulinium (Botox) reaction with urticaria
Reviewed: February 24, 2020
I was asked to see a 35 y/o female who developed itchy rash and hives a day after Botox injection on her face. The patient didn't have an angioedema, abdominal symptoms or breathing issues. The hives resolved with Benadryl and short course of oral steroids. The dermatologist is requesting a skin test with BOTOX. I need your opinion weather skin testing can be done.
You do not provide the time of onset of the urticaria with respect to the injection but I assume it was more than 12 hours and may have been up to 24 hours. This would make an IgE mediated reaction unlikely. There are reports of immunologic responses to botulinum toxin following injection use. These immune responses include “neutralizing antibody”, although it is not totally clear as to the clinical significance of detecting these non-IgE immune responses.
Hypersensitivity reactions, with urticaria, anaphylaxis and one fatility, have been reported and the label recommends that “further injection be discontinued” (see below).
In summary, hypersensitivity reactions to botulinum toxin have been described including one fatality. Neutralizing antibody, most likely IgE, specific for botulinum toxin have also been described. The onset of your patient’s symptoms might be more consistent with a non-IgE reaction. I could not find any description of a skin test but it would seem reasonable that you could perform prick and intradermal testing utilizing yourself and staff members as negative controls. However, since a delayed reaction as you describe may not be a result of IgE, a negative skin test would not exclude a subsequent reaction. Since I assume this is an elective procedure, I would be uncomfortable recommending testing for fear that you may provide a false sense of security if the mechanism is not due to IgE. Pretreatment with antihistamine and possible corticosteroid could mitigate the reaction if it is due to non-IgE, specific antibody responses. However, I am not aware of a test that would provide evidence of this immune response.
Quotes from the FDA approved package label:
“Serious and/or immediate hypersensitivity reactions have been reported. These reactions include anaphylaxis, serum sickness, urticaria, soft tissue edema, and dyspnea. If such a reaction occurs, further injection of BOTOX Cosmetic should be discontinued and appropriate medical therapy immediately instituted. One fatal case of anaphylaxis has been reported in which lidocaine was used as the diluent, and consequently the causal agent cannot be reliably determined.”
As with all therapeutic proteins, there is a potential for immunogenicity. Treatment with botulinum toxins may result in the formation of neutralizing antibodies that may reduce the effectiveness of subsequent treatments by inactivating biological activity of the toxin. In three Lateral Canthal Line trials, 916 subjects (517 subjects at 24 Units and 399 subjects at 44 Units) treated with BOTOX Cosmetic had specimens analyzed for antibody formation. Among the 916 BOTOX Cosmetic treated subjects, 14 subjects (1.5%) developed binding antibodies and no subjects (0%) developed the presence of neutralizing antibodies. The data reflect the subjects whose test results were considered positive or negative for neutralizing activity to BOTOX Cosmetic in a mouse protection assay. The results of these tests are highly dependent on the sensitivity and specificity of the assay. Additionally, the observed incidence of antibody (including neutralizing antibody) positivity in an assay may be influenced by several factors including assay methodology, sample handling, timing of sample collection, concomitant medications, and underlying disease. For these reasons, comparison of the incidence of antibodies to BOTOX Cosmetic with the incidence of antibodies to other products may be misleading. The critical factors for neutralizing antibody formation have not been well characterized. The results from some studies suggest that botulinum toxin injections at more frequent intervals or at higher doses may lead to greater incidence of antibody formation. The potential for antibody formation may be minimized by injecting with the lowest effective dose given at the longest feasible intervals between injections."
I hope this information is of help to you and your patient.
All my best.
Dennis K. Ledford, MD, FAAAAI